Arizona, 2014

Heavy Rain in Arizona, August 2, 2014

August 2, 2014 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain over the town of Pine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain over the town of Pine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 2, 9:10 PM MST, 15 minutes earlier.

Area forecast discussion, Aug 2, 9:10 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 PM MST SAT AUG 02 2014

.SYNOPSIS...DEEP MONSOON MOISTURE AND A LOW PRESSURE SYSTEM MOVING
INTO SOUTHERN CALIFORNIA WILL PRODUCE AN EXTENDED PERIOD OF SHOWERS
AND THUNDERSTORMS THROUGH SUNDAY. THESE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...ELEVATING THE RISK OF FLASH
FLOODING ACROSS ARIZONA. BEGINNING MONDAY...EXPECT THUNDERSTORM
ACTIVITY TO TREND DOWNWARD...WITH WARMING TEMPERATURES.

&&

.DISCUSSION...A SOMEWHAT UNUSUAL UPPER LOW FOR THIS TIME OF YEAR IS
APPROACHING SAN DIEGO THIS EVENING. DYNAMICS TO THE NORTH AND EAST
OF THE LOW ARE NOW INTERACTING WITH A PLUME OF TROPICAL MOISTURE
OVER ARIZONA AND SOUTHERN CALIFORNIA. WITH MOST CAPE HAVING BEEN
USED UP EARLIER TODAY...THIS IS NOW RESULTING IN AN EXPANDING AREA
OF LIGHT TO MODERATE RAINFALL...WITH EMBEDDED SHALLOW CONVECTION.
IT IS HARD TO TELL IF OUR CURRENT FLASH FLOOD WATCH IS GOING TO PAN
OUT...BUT SUCH A LARGE AREA OF RAINFALL WILL SATURATE THE GROUND
TONIGHT AND ANY EMBEDDED MODERATE TO HEAVY RAIN COULD PROMPT
FLOODING INTO SUNDAY. THEREFORE...THE WATCH WILL REMAIN AND MAY EVEN
BE EXTENDED THROUGH SUNDAY AFTERNOON...AS THE COLD POOL APPROACHES
OUR WESTERN AND CENTRAL ZONES.

AFTER SUNDAY...DRIER SOUTHWESTERLY FLOW DEVELOPS WITH WARMING
TEMPERATURES ALOFT. THIS WILL MAKE FOR A DOWNTREND IN CONVECTION
NEXT WEEK...WITH A WARMING TREND WITH DAYTIME TEMPERATURES.
ZONES/GRIDS LOOK GOOD AND NO SIGNIFICANT UPDATES ARE NEEDED.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT WDSPRD -SHRA/SHRA WITH
EMBEDDED ISOLD -TSRA ALONG AND SOUTH OF A LINE FROM KGCN TO KRQE
THROUGH MUCH OF THE PERIOD. CIGS WILL RANGE FROM 4-8KFT AGL WITH SCT
MVFR CONDITIONS IN RAIN AND MIST. THE NE CORNER OF AZ WILL SEE ONLY
ISOLD TO SCT ACTIVITY IN -SHRA/-TSRA. SOME IMPROVEMENT IN THE
STRATIFORM ENVIRONMENT LIKELY AFTER 20Z-22Z SUNDAY...ALTHOUGH THIS
COULD LEAD TO ISOLD +TSRA DURING THE AFTERNOON. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL 6 AM MST SUNDAY FOR AZ PUBLIC ZONES
004>009-012>018-037-038-040.

&&

PUBLIC.........PETERSON
AVIATION.......PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 2, 5:04 AM MST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
504 AM MST SAT AUG 2 2014

AZZ004>018-037>040-030700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
504 AM MST SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SEASONABLY STRONG UPPER LEVEL TROUGH WILL PRODUCE NUMEROUS HEAVY
SHOWERS AND THUNDERSTORMS ACROSS ARIZONA THIS AFTERNOON AND
OVERNIGHT. SLOW MOVING HEAVY SHOWERS MAY FILL UP AREA WASHES AND
STREAMS...SIGNIFICANTLY INCREASING THE THREAT FOR FLASH FLOODING. A
FLASH FLOOD WATCH HAS BEEN ISSUED FROM NOON TODAY THROUGH EARLY
SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE ACROSS CENTRAL
ARIZONA ON SUNDAY. DRIER SOUTHWESTERLY FLOW IS FORECAST THROUGH
THE FIRST HALF OF NEXT WEEK WITH A DOWNWARD TREND IN SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gila

When
August 2, 9:25 PM MST to 9:45 PM MST
Where
Gila County, 3 mi W of Pine to 3 mi E of Pine
Reported by
Trained Spotter
Coordinates
34.380, -111.503

A thunderstorm produced 0.57 inches of rain in just 20 minutes in Pine.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539422.